Alert archive / Wyoming / Special Weather Statements in 2021
Special Weather Statement, NWS Cheyenne, WY
NWS Cheyenne, WY issued this special weather statement at May 14, 2021, 2:03 PM MDT for Laramie County, Wyoming. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2021, 2:03 PM MDT (20:03 UTC)
- Expired
- May 14, 2021, 2:30 PM MDT
- In force
- 27 min
- Issued by
- NWS Cheyenne, WY
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 26 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1782 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
934
WWUS85 KCYS 142003
SPSCYS
Special Weather Statement
National Weather Service Cheyenne WY
203 PM MDT Fri May 14 2021
WYZ116>118-142030-
South Laramie Range-Central Laramie County-South Laramie Range
Foothills-
203 PM MDT Fri May 14 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES...
At 203 PM MDT, a strong thunderstorm was located over Crystal Lake
Reservoir, or 20 miles west of Cheyenne, moving southeast at 20 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Cheyenne, Granite Springs Reservoir, Granite Springs Campground,
Warren AFB, Frontier Park, Crystal Lake Reservoir, Warren Af Base and
Crystal Lake Campground.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 9 and 13.
Interstate 80 in Wyoming between mile markers 335 and 360.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4113 10532 4129 10520 4117 10480 4100 10493
4100 10509
TIME...MOT...LOC 2003Z 298DEG 18KT 4118 10518
$$
BraunWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at May 14, 11:49 AM MDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 14, 11:49 AM MDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1149 AM MDT Fri May 14 2021 .UPDATE... Issued at 1135 AM MDT Fri May 14 2021 Latest KCYS radar scanning echoes of precipitation over portions of Sioux and Dawes Counties in the Nebraska Panhandle. Spotty diurnal cumulus field beginning to form across the region as SPC has extended marginal risk of strong to severe thunderstorms northwest into Natrona County under RIW's forecast area. 40-50 kt of unidirectional shear coupled with mean CAPE values from the 500-1000 J/kg range will certainly give us some thunderstorm activity this afternoon. Mid-level lapse rates greater than 7.5 degrees will aid in storm growth once low level cap erodes. Latest CAMS highlighting two areas of concern going into the afternoon and evening. First is the I-80 corridor east of the Laramie Range into the Nebraska Panhandle and the other being the western and northwestern portion of Converse County for seeing best chance for strongest to severe storms today. Deep inverted V soundings across Carbon County gives additional concern for stray 60 mph wind gusts from downdrafts and dissipating showers with limited lightning activity possible. Given dry low layer out west, dry lightning concerns remain as drought conditions persist for portions of Carbon County. Window of severe weather threat will be between noon and around 9 PM MDT today. && .SHORT TERM...(Today through Sunday night) Issued at 330 AM MDT Fri May 14 2021 A upper trough extended from northern New England through the eastern CONUS. A broad low amplitude ridge dominated the western CONUS. Short wave disturbances embedded within the west to northwest flow were lo- cated over ID, MT, the Dakotas, NE and KS. A quasi-stationary surface front was oriented west-east from northern NV through southwest WY & northeast CO. Dew points ranged from the 30s west to the 40s east. Winds were variable less than 10 kt. Patchy fog is possible early this morning over portions of the NE Panhandle, mainly east of a line from Chadron to Kimball. The active west to northwest flow aloft will prevail through the week- end. Periodic short wave disturbances, upslope east to southeast flow and nearby surface boundary will provide the lift for convection each afternoon and evening. Dew points in the 20s and high cloud bases out west of the Laramie Range will promote the development of isolated dry thunderstorms this afternoon. Along and east of the Laramie Range, high- resolution model soundings indicate 0 to 6 km shear of 30 to 40 kt and MUCAPE of 500 to 1000 j/kg between 18Z and 00Z. The SPC has a Marginal risk for severe thunderstorms south of a line from Alliance to Douglas to Laramie. The main threats are wind gusts to 50 kt and hail up to the size of quarters. The severe threat will linger into the early evening with widely scattered showers and thunderstorms across the eastern plains into the late night hours. The pattern will remain unchanged Saturday and Sunday with scattered showers and thunderstorms during the afternoon and evening. Favored area for strong to marginally severe thunderstorms will be across far southeast WY and the southern NE Panhandle where 0 to 6 km shear will be around 30 kt with MUCAPE up to 1000 j/kg each afternoon. Hail and strong winds will be the primary hazards. Temperatures through the weekend will average near seasonal normals. .LONG TERM...(Monday through Thursday) Issued at 330 AM MDT Fri May 14 2021 Upper low west of the Four Corners weakens as it lifts east-northeast across CO and northern NM Monday and Tuesday, and becomes an open wave over the central High Plains Wednesday. Another upper trough moving into WA/OR/CA will enhance the diffluent flow aloft across the central Rockies Thursday. The moist and unstable southeasterly flow will keep chances for mainly afternoon and evening showers and thunderstorms through the extended forecast. While the overall severe threat will be low, there will be a daily risk for some strong thunderstorms capable of small hail and gusty winds. Temperatures will continue to average near seasonal normals. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1135 AM MDT Fri May 14 2021 VFR conditions today under a midlayer ceiling. Thunderstorm potential at all TAF sites as early as 14/19Z east of the I-25 corridor, and as late as 15/03Z to the west. Strong winds will be the primary threat to the west with mainly dry thunderstorms; surface winds will be primarily northwesterly, turning west after the storms pass. To the east, quarter hail and gusty and erratic winds will be the primary thunderstorm threats; winds overall will be east and southeast, with a brief overnight northerly wind causing early morning low MVFR/IFR fog. Mountain obscuration is expected over the course of the period. && .FIRE WEATHER... Issued at 330 AM MDT Fri May 14 2021 Scattered showers and thunderstorms will develop during the afternoons and evenings over the next several days as a series of upper level disturbances move across the region. Isolated dry thunderstorms will be possible this afternoon west of the Laramie Range where minimum relative humidities will be in the 20s. Isolated strong to marginally severe thunderstorms will be possible along and east of the Laramie Range this afternoon and early evening. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...WM SHORT TERM...MAJ LONG TERM...MAJ AVIATION...AB FIRE WEATHER...MAJ
Hazardous weather outlook, May 14, 1:58 PM MDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 158 PM MDT Fri May 14 2021 NEZ019>021-054-055-096-WYZ101-103>110-113>119-150600- Scotts Bluff County-Banner County-Morrill County-Kimball County- Cheyenne County-Southern Sioux County- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Upper North Platte River Basin- Snowy Range-Laramie Valley-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 158 PM MDT Fri May 14 2021 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Marginal chance for strong to severe thunderstorms this afternoon through the evening hours. Winds gusts up to 60 mph and hail up to quarters possible in the strongest storms. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Afternoon and evening chances next several days of showers and thunderstorms. Some may be on the strong to severe side with wind gusts in excess of 60 mph and hail up to quarter size. .Spotter information statement... Spotters are encouraged to report any hail and thunderstorm wind damage to the Cheyenne, Wyoming National Weather Service WYZ111-112-150600- Southwest Carbon County-Sierra Madre Range- 158 PM MDT Fri May 14 2021 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated showers and thunderstorms this afternoon with little rainfall and occassional cloud to ground lightning. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Daily chances in the afternoon and evening of showers and thunderstorms. Some storms may be strong with gusty winds. .Spotter information statement... Spotters are encouraged to report any hail or thunderstorm wind damage to the Cheyenne, Wyoming National Weather Service NEZ002-003-095-WYZ102-150600- Dawes County-Box Butte County-Northern Sioux County- Niobrara County- 158 PM MDT Fri May 14 2021 This hazardous weather outlook is for portions of panhandle Nebraska and east central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated showers and thunderstorms this afternoon with little rainfall and occassional cloud to ground lightning. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Daily chances in the afternoon and evening of showers and thunderstorms. Some storms may be strong with gusty winds and small hail. .Spotter information statement... Spotters are encouraged to report any hail or thunderstorm wind damage to the Cheyenne, Wyoming National Weather Service
In the hours before
Special weather statement, May 14, 2:03 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
203 PM MDT Fri May 14 2021
WYZ116>118-142030-
South Laramie Range-Central Laramie County-South Laramie Range
Foothills-
203 PM MDT Fri May 14 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES...
At 203 PM MDT, a strong thunderstorm was located over Crystal Lake
Reservoir, or 20 miles west of Cheyenne, moving southeast at 20 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Cheyenne, Granite Springs Reservoir, Granite Springs Campground,
Warren AFB, Frontier Park, Crystal Lake Reservoir, Warren Af Base and
Crystal Lake Campground.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 9 and 13.
Interstate 80 in Wyoming between mile markers 335 and 360.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4113 10532 4129 10520 4117 10480 4100 10493
4100 10509
TIME...MOT...LOC 2003Z 298DEG 18KT 4118 10518
BraunThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 4:50 PM MDT | Special Weather Statement | CYS | Laramie | 40 min |
| May 13, 6:32 PM MDT | Special Weather Statement | CYS | Box Butte | 43 min |
Nearby
Special Weather Statements in Wyoming, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.